PC is a 58 y/o man sent to the emergency department by his family doctor due to poorly healing diabetic foot infection. He first noticed a small wound on the lateral aspect of his 5th metatarsal. and was prescribed amoxicillin-clavulanate 875mg PO TID by his family doctor. Despite a modest initial improvement in swelling and redness, 7 days into therapy his toe has now turned gangrenous. In addition, the wound has extended to the left lateral forefoot and mid-foot and an eschar is beginning to form.
Diabetes, poorly controlled with metformin and gliclazide; hypertension, controlled with quinapril and gout, controlled with allopurinol and PRN indomethacin. His CrCl is also reduced due to diabetic nephropathy, at 50 ml/min.
Relevant Past History
PC has never had a diabetic foot ulcer before. Besides the abovementioned amoxicillin-clavulanate, he has not taken any antibiotics in the last 18 months.
A foot X-ray taken at admission is consistent with 5th metatarsal osteomyelitis, showing lytic changes and increased lucency, as well as presence of gas and swelling. A CT angiography of left leg revealed significant peripheral vascular disease. Abnormal laboratory values include WBC 17.1 (neutrophils 14.91), eGFR 52 ml/min, Alk Phos = 164 IU/L and GGTP=129 IU/L.
PC was started on empiric therapy with vancomycin 1.25g IV q12h and piperacillin-tazobactam 3.375gm IV x q6h. Surgery was consulted and 3 days into admission he went for initial partial debridement of his wound and a 5th toe amputation. An intra-operative culture was sent, and preliminary results reveal:
+3 Morganella morganii, +3 Serratia marcescens, +3 viridans group streptococcus species, +3 coagulase negative Staphylococcus, +3 mixed anaerobic organisms, no MRSA. Sensitivities are pending.
What should be done with PC’s antimicrobial therapy?